Chemo hiccups (singultus) can be caused by corticosteroids given for nausea control, such as Decadron (Dexamethosone). Curiously, decadron-induced hiccups mainly affect men, especially older men, and not women. The good news is that people who suffer from chemo hiccups are much less likely to suffer from nausea and vomitting. The bad news is about a third of patients who stop the Decadron to cure the hiccups subsequently suffer from nausea and vomitting.
Joe had Decadron the night before treatment, so that doesn't seem like it. But it does prove the theory I was developing that if it wasn't hiccups, it'd be nausea. Interesting. And furthermore:
Some of the modern antiemetics (5-HT3 receptor antagonists) can cause hiccups. These include aprepitant (Emend), granisetron (Kytril), ondansetron (Zofran) and ramosetron.
Of course, Joe is taking Zofran. And with this information, I can remember that yesterday's hiccups started not long after he took 16 mg of Zofran while we were grocery shopping - after his delightful nurse Susan called to tell him to take them immediately. She'd meant to give it to him before we left the hospital.
Hiccups are such a petty annoyance, but try having them in the middle of the night. It's impossible to sleep through them!
I'm feeling better right now mostly because Joe was able to eat some dinner. A very exciting dinner: tiny servings of spaghetti with salt, cheese and olive oil. So happy he ate, and that -- for now -- the hiccups are gone!